Wyoming, 2024

High Wind in Wyoming, November 20, 2024

November 20, 2024 · NWS CYS · 2 events in 2 counties and zones

Strong winds were reported over the I-80 Summit and near Arlington 20 November.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported over the I-80 Summit and near Arlington 20 November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 19, 10:35 PM MST, 3 hours 11 minutes earlier. Its key messages:

  • High Wind Warnings remain in effect until 5 PM this afternoon for Dawes County Nebraska, and from 8 PM this evening to 5 PM Wednesday for Arlington and the I-80 Summit.
  • Warming trend anticipated for Wednesday and Thursday with less wind for Thursday.
Area forecast discussion, Nov 19, 10:35 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Tue Nov 19 2024

.KEY MESSAGES...

- High Wind Warnings remain in effect until 5 PM this afternoon
  for Dawes County Nebraska, and from 8 PM this evening to 5 PM
  Wednesday for Arlington and the I-80 Summit.

- Warming trend anticipated for Wednesday and Thursday with less
  wind for Thursday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 140 PM MST Tue Nov 19 2024

Tonight...Strong winds have been occurring at Chadron Nebraska with
sustained winds of 30 to 40 mph and gusts near 65 mph, thus we have
issued a High Wind Warning there until 5 PM as the gradients are
expected to lessen by early this evening.

Visible satellite imagery and WSR-88D radar indicating snow showers
over and near the Snowy and Sierra Madre Ranges, though low levels
are quite dry. Will continue with scattered snow showers through the
early evening over and near the aforementioned mountains. 700 mb
winds increase to 50 to 60 knots by morning, while the Craig-Casper
700 mb and 850 mb height gradients also increase, and our local wind
model also suggests increasing winds, thus we will upgrade our High
Wind Watches to Warnings for Arlington and the I-80 Summit starting
at 8 PM and continuing through Wednesday afternoon. Another cold
night on tap with minimums in the teens to lower 20s.

Wednesday...Northwest flow aloft continues with heights aloft rising
significantly. With 700 mb temperatures near -4 Celsius, maximum
temperatures will be warmer, in the 40s. Again, low and mid level
gradients suggest another windy day with the High Wind Warning
continuing for Arlington and the I-80 Summit areas until 5 PM.

Wednesday night...As ridging aloft moves overhead, the low levels
will moderate with warmer overnight minimum temperatures.

Thursday...A rather pleasant day weatherwise with ridging aloft, and
700 mb temperatures near 2 Celsius yielding maximum temperatures
from the upper 40s to upper 50s. Low and mid level gradients suggest
breezy conditions along and west of I-25.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Issued at 140 PM MST Tue Nov 19 2024

Ridging will be present over the central Rockies and high plains
region through the first portion of the long range forecast.
Underneath this ridge, mid-level temperatures will continue to
warm on Friday resulting in afternoon high temperatures 10 to as
much as 15 degrees above average, especially in locations east
of the Laramie Range. By Saturday, heights will begin to fall
somewhat as a broad trough/Pacific jet approach from the west.
However, as flow aloft increases, a strong downslope wind
pattern will develop in areas east of the mountains. This will
result in one more day of well-above-normal temperatures on
Saturday. Along and to the west of the Laramie range, surface
winds will increase dramatically as this jet moves overhead and
strong subsidence develops. High wind products are possible on
Saturday afternoon, but forecast guidance is still mixed as to
whether winds will exceed 50 knots in the typical wind-prone
corridors given increasing cloud cover by this time.

Several pieces of energy look to rotate around the broad western
trough moving into the Rockies this weekend, each of which will
make an attempt at bringing precipitation to southeast Wyoming
and western Nebraska. Forecast guidance is still quite
dispersive with regard to the timing and placement of these
features, and the only really confident element in the forecast
from Sunday onward is with regard to a general cool-down in
temperatures over the region. One wave of energy will likely
eject northward in the form of a weak trough in the northern
high plains on Saturday evening into Sunday morning. Some
guidance, especially the GFS, supports the idea of a bit farther
south system with some light snow in the higher terrain,
totaling no more than 2-3 inches. Other guidance including the
ECMWF/EPS take this wave of energy too far north to bring any
precipitation to our CWA and a dry forecast is favored. Current
grids reflect more of an EPS flavor with this system this
afternoon. On Sunday night into Monday, a more potent vort max
rotates through the central Rockies. This system will bring a
Pacific moisture connection with it and a much better chance of
accumulating snowfall in southeast Wyoming and possibly the
Nebraska panhandle as well. Today's ensemble guidance has
certainly trended to a wetter solution with better dynamics and
lift over the mountains of southern Wyoming and northern
Colorado in the 6z to 18z timeframe on Monday. This solution
would bring at least an inch of QPF to the mountains, with some
precipitation likely east of I-25 as well. A surface cold front
looks to move southward along the high plains sometime on
Monday. Precipitation east of I-25 will likely depend on how
fast this front moves through - a quicker passage would result
in a more favorable surface flow pattern for snow in the high
plains. We will continue to monitor forecast trends in the
coming days with regard to this potential snow event.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1035 PM MST Tue Nov 19 2024

A weak disturbance aloft will push east into the central plains
tonight. Periods of Windy conditions will continue, especially for
the southeast Wyoming terminals.

HAZARDS/WEATHER TRENDS: VFR conditions expected over the next 24
hours through Wednesday night. Windy conditions with west winds
gusting up to 35 knots at times through Wednesday. LLWS will develop
at most terminals through 14z as surface winds slowly subside below
15 knots. Winds are forecast to increase shortly after sunrise
Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning until 500 PM Wednesday for WYZ110-116.
NE...None.

&&

UPDATE...RUBIN
SHORT TERM...RUBIN
LONG TERM...MAC
AVIATION...TJT
Hazardous weather outlook, Nov 19, 2:01 PM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 PM MST Tue Nov 19 2024

NEZ003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-202115-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
201 PM MST Tue Nov 19 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

It will remain windy through this afternoon, with scattered snow
showers over and near the Snowy, Sierra Madre and Northern Laramie
Ranges through early this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-WYZ110-116-202115-
Dawes County-North Snowy Range Foothills-South Laramie Range-
201 PM MST Tue Nov 19 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect until 5 PM today for Dawes County
Nebraska, with a High Wind Warning for the North Snowy Range
Foothills and South Laramie Range from 8 PM this evening to 5 pm
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A High Wind Warning is in effect until 5 PM Wednesday for the
North Snowy Range Foothills and South Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 20, 1:46 AM MST to 2:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Halleck Ridge, 7 miles northwest of Elk Mountain reported this peak wind gust. Several other WYDOT sensors reported wind gusts in excess of 58 mph during this timeframe.

High Wind, South Laramie Range

When
November 20, 2:02 AM MST to 2:32 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor Lone Tree (WY36), located 2 miles west of Buford reported this peak wind gust. Several sensors in WY116 reported wind gusts in excess of 58 mph during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217280, 1217281.